Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 119, NWS Jackson, MS

March 18, 2003Attala County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 18, 2003, 11:43 PM CST for Attala County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2003, 11:43 PM CST (05:43 UTC)
Expired
Mar 19, 2003, 12:25 AM CST
In force
42 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Attala County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 10:25 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 5.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

287 
WUUS54 KJAN 190543
SVRJAN
MSC007-190625-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1142 PM CST TUE MAR 18 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATTALA COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 1225 AM CST

* AT 1142 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF KOSCIUSKO ALONG THE NATCHEZ   
  TRACE PARKWAY...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR KOSCIUSKO AT 1150 PM CST
  BE NEAR ETHEL AT 1210 AM CST
  BE NEAR MCCOOL AT 1225 AM CST

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3298 8978 3294 8957 3294 8935 3330 8936

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 3:00 PM CST, 8 hours 43 minutes earlier.

Area forecast discussion, Mar 18, 3:00 PM CST, 8 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CST TUE MAR 18 2003

THE INGREDIANTS ARE COMING TOGETHER FOR AN ACTIVE EVENING OF SEVERE
WEATHER ACROSS OUR CWA...ESPECIALLY ACROSS OUR COUNTIES WEST OF
INTERSTATE 55. LATEST SATELLITE IMAGERY SHOWS SEVERAL BREAKS IN THE
CLOUD COVER OVER MISSISSIPPI AND TEMPERATURES ARE RISING INTO THE
70S WITH DEW PTS IN THE 60S. LATEST SFC ANALYSIS HAS A FAIRLY DEEP
CENTER OF LOW PRESSURE OVER THE TEXAS PANHANDLE WITH A SECOND CENTER
OF LOW PRESSURE ALONG THE TEXAS COAST. THIS SECOND LOW IS EXPECTED
TO LIFT TO THE NORTH TONIGHT ACROSS LOUISIANA AND ARKANSAS WHILE A
120KT JET MAX MOVES OVER THE AREA. THIS WILL ENHANCE THE DEVELOPMENT
OF SEVERE THUNDERSTORMS AND TORNADOES ACROSS OUR AREA. AREA RADARS
HAVE A LINE OF THUNDERSTORMS MOVING EAST THROUGH CENTRAL LOUISIANA
THIS AFTERNOON.

MODELS ARE FAIRLY SIMILIAR IN RAPIDLY MOVING THE SYSTEM NORTH OF OUR
AREA BY MORNING. MUCH DRIER AIR WILL FILTER INTO THE AREA AND END
THE RAIN. CLOUD FCST IS A LITTLE TRICKY AS THE SFC LOW OVER THE
TEXAS PANHANDLE AND THE UPPER LOW WILL REMAIN IN THE SAME VCTY UNTIL
THURSDAY AFTERNOON WHEN BOTH FINALLY WEAKEN AND KICK OUT TO THE
NORTHEAST. THE SFC LOW WILL DRAG A WEAK COLD FRONT ACROSS THE AREA
THURSDAY NIGHT. ETA BRINGS RAIN BACK INTO THE FCST THEN BUT WL OPT
FOR THE DRIER GFS SOLUTION AND LEAVE POPS OUT FOR NOW.

IN THE EXTENDED...A LITTLE COOLER AND DRIER WEATHER IS INDICATED FOR
FRIDAY AND SATURDAY AS THE SRN BRANCH OF THE JET WILL SLIDE SOUTH OF
THE AREA ACROSS THE NRN GULF. A SHORT WAVE TROUGH WILL MOVE OVER THE
REGION SATURDAY. GFS HINTS AT A SFC LOW DEVELOPING IN THE GULF WELL
SOUTH OF OUR AREA. STILL...WL KEEP SLGT CHC POPS IN FOR SUNDAY. HIGH
PRESSURE WILL BUILD BACK OVER THE REGION MONDAY AND TUESDAY
PROVIDING NEAR NORMAL TEMPS.

PRELIM NUMBERS...
JAN 056/079/053/77/51 7000-
MEI 057/077/053/76/50 600--

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

22
Hazardous weather outlook, Mar 18, 8:37 PM CST, 3 hours 6 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
837 PM CST TUE MAR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
A BAND OF THUNDERSTORMS JUST EAST OF THE MISSISSIPPI RIVER WILL
MOVE NORTHEAST AS STRONG MID LEVEL WINDS TRIGGER SCATTERED SEVERE
THUNDERSTORMS UNTIL JUST AFTER MIDNIGHT. AREAS EAST OF THE
NATCHEZ TRACE PARKWAY WILL HAVE THE HIGHEST PROBABILITY OF SEEING
THESE SEVERE STORMS THROUGH ABOUT 2 AM. ONLY ISOLATED SEVERE
STORMS ARE EXPECTED OVER THE MISSISSIPPI DELTA REGION. SUPERCELL
STORMS WILL HAVE THE POTENTIAL TO PRODUCE TORNADOES...	LARGE
DAMAGING HAIL AND WIND GUSTS TO 70 MPH.

A LARGE AND COMPLEX SPRING STORM SYSTEM APPROACHING THE REGION
WILL INTERACT WITH INCREASING MOISTURE AND INSTABILITY TO RAPIDLY
DEVELOP SEVERE THUNDERSTORMS. STRONG WIND SHEAR WILL ALSO DEVELOP
DURING THE OVERNIGHT HOURS TO SUPPORT ROTATING SUPERCELL
THUNDERSTORMS. ALL OF THE STORMS WILL MOVE OUT OF THE CENTRAL
MISSISSIPPI AREA BY AROUND 2 AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL CONTINUE THROUGH THE EVENING AND...SHOULD BE
ENDING AFTER MIDNIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Mar 18, 8:30 PM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
830 PM CST TUE MAR 18 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    2 S VICKSBURG             MS   FUNNEL CLOUD
03/18/03   WARREN                         PUBLIC REPORT RELAYED BY
                                          WARREN COUNTY SHERIFFS
                                          OFFICE.

0810 PM    2 SW MINTER CITY          MS   0.50 INCH HAIL
03/18/03   LEFLORE                        BUTTER BEAN SIZE HAIL
                                          REPORTED BY LEFLORE
                                          COUNTY EMA.

0820 PM    2 NW MINTER CITY          MS   0.75 INCH HAIL
03/18/03   LEFLORE                        PENNY SIZE HAIL REPORTED
                                          BY LEFLORE COUNTY EMA.
Local storm report, Mar 18, 8:59 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
859 PM CST TUE MAR 18 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0842 PM    UTICA                     MS   58 MPH WIND GUST
03/18/03   HINDS                          REPORTED BY HINDS COUNTY
                                          EOC.

0600 PM    5 W FROGMORE              LA   TORNADO
03/18/03   CONCORDIA                      TORNADO REPORTED BY HAM
                                          RADIO OPERATOR...
                                          REPORTED RELAYED FROM NWS
                                          SLIDELL

0855 PM    3 SW LEARNED              MS   58 MPH WIND GUST
03/18/03   HINDS                          REPORTED BY HINDS COUNTY
                                          SHERIFFS OFFICE.
Local storm report, Mar 18, 9:33 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
933 PM CST TUE MAR 18 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0931 PM    2 NW FLORA                MS   65 MPH WIND GUST
03/18/03   MADISON                        WIND GUSTS OF 60-70 MPH
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Mar 18, 10:09 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1009 PM CST TUE MAR 18 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    BENTON                    MS   WIND DAMAGE
03/18/03   YAZOO                          LARGE LIMBS DOWN...
                                          REPORTED BY MS STATE
                                          STORM CHASE TEAM.
Local storm report, Mar 18, 10:15 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1015 PM CST TUE MAR 18 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    LEARNED                   MS   WIND DAMAGE
03/18/03   HINDS                          A FEW TREES DOWN...
                                          REPORTED BY HINDS COUNTY
                                          EOC.
Local storm report, Mar 18, 10:47 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1047 PM CST TUE MAR 18 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    FANNIN                    MS   60 MPH WIND GUST
03/18/03   RANKIN                         REPORTED BY RANKIN COUNTY
                                          EMA.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 6:12 PM CSTTornado WarningJANAdams, Jefferson58 min
Mar 18, 6:52 PM CSTTornado WarningJANClaiborne58 min
Mar 18, 7:07 PM CSTSevere Thunderstorm WarningJANAdams48 min
Mar 18, 7:09 PM CSTSevere Thunderstorm WarningJANJefferson61 min
Mar 18, 7:22 PM CSTTornado WarningJANWarren58 min
Mar 18, 7:49 PM CSTTornado WarningJANClaiborne61 min
Mar 18, 7:55 PM CSTSevere Thunderstorm WarningJANIssaquena45 min
Mar 18, 8:09 PM CSTSevere Thunderstorm WarningJANFranklin61 min
Mar 18, 8:10 PM CSTSevere Thunderstorm WarningJANHinds60 min
Mar 18, 8:14 PM CSTSevere Thunderstorm WarningJANLeflore31 min
Mar 18, 8:16 PM CSTSevere Thunderstorm WarningJANCopiah, Jefferson59 min
Mar 18, 8:18 PM CSTSevere Thunderstorm WarningJANHinds52 min
Mar 18, 8:22 PM CSTSevere Thunderstorm WarningJANWarren38 min
Mar 18, 8:36 PM CSTSevere Thunderstorm WarningJANYazoo59 min
Mar 18, 8:50 PM CSTSevere Thunderstorm WarningJANLincoln60 min
Mar 18, 9:01 PM CSTSevere Thunderstorm WarningJANMadison59 min
Mar 18, 9:11 PM CSTSevere Thunderstorm WarningJANHinds, Rankin59 min
Mar 18, 9:14 PM CSTSevere Thunderstorm WarningJANCopiah61 min
Mar 18, 9:35 PM CSTSevere Thunderstorm WarningJANHolmes, Yazoo45 min
Mar 18, 10:32 PM CSTSevere Thunderstorm WarningJANRankin58 min
Mar 18, 11:05 PM CSTSevere Thunderstorm WarningJANNoxubee30 min
Mar 18, 11:22 PM CSTSevere Thunderstorm WarningJANLeake43 min
Mar 18, 11:26 PM CSTSevere Thunderstorm WarningJANLowndes44 min
Mar 18, 11:30 PM CSTTornado WarningJANSmith30 min
Mar 18, 11:35 PM CSTSevere Thunderstorm WarningJANCovington40 min
Mar 18, 11:45 PM CSTTornado WarningJANNewton, Scott45 min
Mar 19, 1:34 AM CSTSevere Thunderstorm WarningJANLauderdale21 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.